Thursday 30 October, 2014

Keep tab on osteoporosis pain-reliever: Experts (Oct 20 is World Osteoporosis Day)

Published On: Wed, Oct 19th, 2011 | Rheumatology | By BioNews

Even as researchers try to confirm the side effects of osteoporosis pain-relieving drugs on women, doctors say continuous consumption of the drug bisphosphonates can make the bones brittle and lead to untimely fractures.

With osteoporosis likely to affect 25 million people in the country, the magic prescription to fight osteoporosis could be a healthy diet, exercise and ample sunlight, experts said ahead of World Osteoporosis Day Thursday.

“Although it is not yet confirmed how badly the drug affects the bones, it is advisable to not use the medicine for a very long period. The medicines can make the bones brittle over a period of time,” said Harshavardhan K. Hegde, director of orthopaedics at Fortis hospital in the capital.

Bisphosphonates is sold under the names Actonel, Reclast and Boniva across the globe. According to reports by a medical journal, women reported the breakage in thigh bone after repeated use of the drug.

“What is possible is that the patient take the drug for a period of four years, and then take a break of six months,” Hegde added.

Osteoporosis, a bone disease caused due to thinning of bone tissue and loss of bone density over time, is likely to affect around 36 million people by 2013.

With the younger population heading towards a sedentary lifestyle, experts say the regime to fight the disease remains the same – a diet including green-leafy vegetables, cheese, meat, milk, vitamin D through sunlight, exercise, and avoid smoking.

“Sunlight is a must to maintain bone strength. These days Indian women are very wary of going out in the sun, and even if they do they have sunscreen mask over their face,” Hegde said.

While women are more vulnerable to the disease, experts say a little more caution towards their 30s can help as the hormonal imbalance begins by that age.

“Men are also predisposed to osteoporosis. But women should take care as after menopause, the oestrogen level comes down and the bone strength becomes weaker,” said H.S Chhabra, chief of spine and medical director at the Indian Spinal Injuries Centre in Vasant Kunj.

“Women with diabetes, a family history in osteoporosis, and with symptoms of knee pain, and swelling should be cautious,” Chhabra added.

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

More from Rheumatology
  • Vitamin D in high doses may help prevent bone fractures
  • Discovery sheds new light on early onset inflammatory disease
  • Rheumatoid arthritis can lead to unemployment and early death
  • Heavy snorers at ‘double risk’ of rheumatoid arthritis
  • Heavy snoring doubles arthritis risk
  • Visit us on Google+